Oregon, 2010

Heavy Snow in Oregon, December 19, 2010

December 19, 2010 · NWS BOI · 3 events in 3 counties and zones

A vigorous low pressure system moved northeast across parts of Eastern Oregon leaving heavy, wet snow over most of Harney and Malheur counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A vigorous low pressure system moved northeast across parts of Eastern Oregon leaving heavy, wet snow over most of Harney and Malheur counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Dec 18, 8:40 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Dec 18, 8:40 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
840 PM MST SAT DEC 18 2010

.DISCUSSION...JET STREAM LOCATED ALONG THE BASE OF UPPER TROUGH
...WHICH IS PARKED OFF THE PACIFIC NORTHWEST COAST...HAS DELIVERED
AND WILL CONTINUE TO DELIVER A SERIES OF SHORT WAVES THROUGH THE
REGION INTO SUNDAY NIGHT. THE FIRST WAVE IS CURRENTLY MOVING THROUGH
SW IDAHO AND HAS PRODUCED UP TO A INCH OF WET SNOW IN THE TREASURE
VALLEY. THIS WAVE WILL BE NORTHEAST OF THE AREA BY MIDNIGHT. THE
NEXT WAVE WILL MOVE UP FROM THE SOUTHWEST...SPREADING PRECIP BACK
INTO SE OREGON AFTER MIDNIGHT THEN INTO SW IDAHO EARLY SUNDAY
MORNING. A THIRD WAVE...WHICH APPEARS TO BE THE STRONGEST OF THE
THREE...IS EXPECTED TO MOVE THROUGH THE REGION SUNDAY AFTERNOON AND
EVENING. EACH WAVE WILL BE DIFFICULT TO TIME EXACTLY...AND PLACEMENT
OF HEAVIEST AMOUNTS WILL ALSO BE A CHALLENGE. MODELS DO AGREE THAT
THE BEST POTENTIAL FOR SNOW WILL BE IN HARNEY/MALHEUR COUNTIES WHERE
WE ALREADY HAVE A WINTER WEATHER ADVISORY IN EFFECT...AND ALSO THE
MOUNTAINS WHICH WILL PICK UP A TOTAL SEVERAL INCHES TO A FOOT OF NEW
SNOW. FOR THE VALLEYS...INCLUDING THE UPPER TREASURE VALLEY...THINK
THAT SPEED OF THESE SYSTEMS AND TEMPERATURES IN THE 30S WILL LIMIT
SNOW AMOUNTS. SOME OF THE HIGHER PEAKS...HOWEVER...COULD PICK OVER A
FOOT OF NEW SNOW. FOR NOW WILL MAKE NO CHANGES TO EXISTING WINTER
WEATHER ADVISORIES.

&&

.AVIATION...WIDESPREAD MVFR AND AREAS OF IFR /DUE TO SCATTERED RAIN
AND SNOW SHOWERS/ WILL CONTINUE THROUGH 06Z. SNOW LEVELS AT THE
SURFACE - EXCEPT 4000 FT MSL ALONG THE ID-NV BORDER. MTNS OBSCURED.
AFTER 06Z...IFR CONDITIONS TO BECOME MORE PREVALENT AS ANOTHER BAND
OF PRECIPITATION /ALL SNOW/ MOVES INTO THE FORECAST AREA FROM THE
SW. SNOW BAND WILL TRANSITION NORTHEASTWARD INTO BAKER CTY OREGON
AND SW IDAHO THROUGH THE EARLY MORNING...THEN EXIT THE CENTRAL ID
MTNS AROUND 18Z. SURFACE WINDS GENERALLY 15 KTS OR LESS. MODERATE
SOUTHWESTERLY WINDS ALOFT...BECOMING STRONG WESTERLY AROUND 12Z SUN.

&&

.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH MONDAY...A PLUME OF MOIST SOUTHWEST
FLOW ALOFT WILL LIFT NORTH TONIGHT. AN AREA OF ENHANCED INSTABILITY
WITH THUNDERSTORMS OFF THE SW OREGON COAST WILL LIFT THROUGH SE
OREGON WITH A ROUND OF MODERATE SNOW TONIGHT. SO A WINTER WX
ADVISORY FOR SNOW HAS BEEN POSTED THERE. MODERATE MAINLY MOUNTAIN
SNOW WILL FALLS TONIGHT AS WELL...MAINLY ABOVE 3500 FEET. SNOW
ACCUMULATION LOOKS TO RANGE FROM AN INCH IN THE IDAHO TREASURE
VALLEY TO 3-5 INCHES IN THE HIGHER MOUNTAINS. NOT A LOT OF DIURNAL
RANGE MOST AREAS TONIGHT. MILDER TEMPERATURES SUNDAY WILL GIVE WAY
TO A POTENT SYSTEM ACROSS THE SOUTH SUNDAY AFTERNOON AND THE IDAHO
ZONES SUNDAY NIGHT. THIS SYSTEM HAS AN IR SATELLITE IMAGE SIGNATURE
SIMILAR TO A POLAR LOW NEAR 40N 140W THIS AFTERNOON. IT WILL
INTENSIFY INTO A SURFACE LOW AND CROSS INLAND LATE SUNDAY AND SUNDAY
NIGHT. AN ABRUPT WIND SHIFT TO SW-NW SURFACE WINDS 10-20 MPH IS
LIKELY BEHIND THIS SYSTEM BUT THAT FLOW IS EXPECTED TO BE SHORT
LIVED AS SUNDAY NIGHTS SYSTEM CROSSES QUICKLY. ENSEMBLES SHOW SOME
SPREAD WITH ITS TRACK AND PERIODS OF LIGHT TO MODERATE SNOW WILL
FALL AHEAD OF THIS STRONGER FEATURE. SO HAVE HELD OFF A WINTER STORM
WATCH FOR NOW ALTHOUGH MODERATE TO HEAVY SNOW COULD AFFECT BAKER
COUNTY/THE WEST CENTRAL MOUNTAINS/BOISE MOUNTAINS/UPPER WEISER AND
CAMAS PRAIRIE SUNDAY EVENING INTO EARLY MONDAY MORNING. A DIRTY
SHORTWAVE RIDGE WILL BUILD ACROSS THE REGION MONDAY WITH A CHANCE OF
MAINLY MOUNTAIN SHOWERS NORTH OF THE SNAKE RIVER. DEEP LOW PRESSURE
REMAINS OFFSHORE FOR LIGHT EAST TO SOUTH SURFACE WINDS MONDAY.

LONG TERM...MONDAY NIGHT THROUGH SATURDAY...ACTIVE WEATHER PATTERN
WILL CONTINUE THROUGH THE EXTENDED AS AN UPPER LEVEL LOW REMAINS OFF
THE WEST COAST.  THIS WEATHER PATTERN WILL KEEP A MOIST SOUTHWEST
FLOW OVER THE PACIFIC NORTHWEST AND A CHANCE OF PRECIPITATION
THROUGH MOST OF THE WEEK AND INTO THE WEEKEND.  LATEST MODELS ARE IN
GOOD AGREEMENT BUT DIFFER ON TIMING AND PLACEMENT OF PRECIPITATION
MOVING OVER THE REGION.  WITH THE DIFFERENCES IN TIMING OF THE
PRECIPITATION THERE IS SOME DIFFICULTY IN TIMING DRY PERIODS VERSUS
WET PERIODS.  WILL NOT TRY TO FORECAST TIMING OF ANY DRY PERIODS BUT
WILL KEEP SMALL POPS OVER THE FORECAST AREA.  BY THE WEEKEND MODELS
STILL TRYING TO MOVE THE TROUGH A BIT FURTHER WEST AND THAT WOULD
BRING DRY AND WARM CONDITIONS FOR THE WEEKEND.  WILL SLOWLY WARM
TEMPERATURES FROM MID WEEK AND INTO THE WEEKEND AS THE SOUTHWEST
FLOW ALOFT INCREASES BUT WILL KEEP AT LEAST A SMALL MENTION OF POPS
OVER THE AREA DUE TO LOW CONFIDENCE IN THE MODELS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...WINTER WEATHER ADVISORY FROM 11 PM MST /10 PM PST/ THIS EVENING
     TO 3 PM MST /2 PM PST/ SUNDAY ORZ061-063.
&&

WEATHER.GOV/BOISE

DISCUSSION...BW
AVIATION.....MT
PREV SHORT TERM...VM
PREV LONG TERM....JA/DD
Hazardous weather outlook, Dec 18, 2:56 PM MST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
256 PM MST SAT DEC 18 2010

ORZ061-063-192200-
HARNEY COUNTY-MALHEUR COUNTY-
256 PM MST SAT DEC 18 2010 /156 PM PST SAT DEC 18 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL INCREASE TONIGHT ACROSS FAR SOUTHEAST OREGON AND
ACCUMULATE 2 TO 4 INCHES BY SUNDAY MORNING. EXPOSED AREAS WILL BE
BREEZY WITH 15 TO 25 MPH WINDS FROM THE SOUTHWEST COMMON TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF WINTER WEATHER IS EXPECTED SUNDAY AFTERNOON AND
EVENING AS A COLD FRONT MOVES THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER ACCORDING TO
ESTABLISHED PROCEDURES.

IDZ011-013-028-029-033-ORZ062-192200-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-UPPER WEISER RIVER-BAKER COUNTY-
256 PM MST SAT DEC 18 2010 /156 PM PST SAT DEC 18 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO AND NORTHEAST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT TO MODERATE SNOW IS EXPECTED TONIGHT WITH 1 TO 3 INCHES IN
THE NORTHERN VALLEYS AND 3 TO 5 INCHES IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER ROUND OF WINTER WEATHER IS EXPECTED SUNDAY AFTERNOON AND
NIGHT AS A COLD FRONT MOVES THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER ACCORDING TO
ESTABLISHED PROCEDURES.

IDZ012-014>016-030-ORZ064-192200-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
SOUTHERN TWIN FALLS COUNTY-LOWER TREASURE VALLEY OR-
256 PM MST SAT DEC 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MIX OF RAIN AND SNOW WILL GIVE WAY TO LIGHT SNOW TONIGHT ACROSS
MUCH SOUTHWEST IDAHO INCLUDING THE SOUTHERN IDAHO VALLEYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF WINTER WEATHER IS EXPECTED SUNDAY NIGHT AS A
COLD FRONT MOVES THROUGH LATE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER ACCORDING TO
ESTABLISHED PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Lower Treasure Valley

When
December 19, 1:00 AM MST to 10:00 AM MST
Where
Lower Treasure Valley forecast zone
Reported by
Law Enforcement
Coordinates
43.193, -117.623 (the zone’s center; the record gives no point)

Six to 8 inches of new snow were reported by the Malheur County Sheriffs Department around Vale and Ontario.

Heavy Snow, Malheur

When
December 19, 1:00 AM MST to 10:00 AM MST
Where
Malheur forecast zone
Reported by
Department of Highways
Coordinates
43.193, -117.623 (the zone’s center; the record gives no point)

The Oregon Department of Highways reported 5 inches of new snow along U.S. Highway 20 from mile posts 151 to 240.

Heavy Snow, Harney

When
December 19, 12:00 AM PST to 9:00 AM PST
Where
Harney forecast zone
Reported by
Trained Spotter
Coordinates
43.064, -118.968 (the zone’s center; the record gives no point)

Trained spotters reported from 8 to 12 inches of snow around the Fields and Andrews areas and 5 to six inches around the Burns area. Strong winds were also reported with blowing and drifting snow and power outages.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274087, 274088, 274089.